Dispensing Medications: An Exercise in Error

Death of a patient given wrong medication after elective surgery disclosed in case study

MONDAY, July 15, 2002 (HealthDayNews) -- It was every patient's nightmare.

A 68-year-old, non-diabetic woman who had just had elective bypass surgery was given insulin instead of the anticoagulant heparin to flush her arteries. The insulin sent the woman's blood sugar plummeting; she fell into a coma and died seven weeks later, when her family decided to stop life support.

Medication mistakes are fairly common in hospitals, but most of them are not life-threatening, says an article in tomorrow's issue of Annals of Internal Medicine, the second in a series examining medical errors.

Although the medication-dispensing process varies widely not only between facilities but also within them, errors can occur at any of a number of points, the article says.

In many hospitals, most prescriptions are handwritten by the doctor, then typed into a computer by a low-paid clerk who may or may not have trouble reading the handwriting. The typed information is then transmitted to the pharmacy, where a technician begins the process of dispensing.

"If it's a pill, that's pretty simple," says Dr. Jay Brooks, chief of hematology/oncology at the Ochsner Clinic, Baton Rouge, La. "But if it's a mixture in a bag of fluids, it's more complicated because you have the actual mixing, then the proper labeling, then it has to go back to the floor" where you have to assume the nurse or other staff member who actually administers the medicine follows proper instructions.

"You can see that this whole process is fraught with possible errors," Brooks adds.

In the case of the 68-year-old bypass patient, several factors contributed to the fatal error, including a failure to store the medications properly -- the heparin and insulin vials were on top of a medication cart and, apparently, mistaking the two drugs is common.

"Both of these drugs are used frequently, and the vials they're kept in look somewhat similar, and the medications are often not kept in secure places because it's more expedient," says Dr. David Bates, lead author of the study and the chief of general internal medicine at Brigham and Women's Hospital in Boston.

Most hospitals have many checks to help ensure errors aren't happening. Often the nurse on the floor will double-check with what the clerk typed in the computer. The pharmacist will call the doctor if he feels a request seems strange. If Brooks is writing an out-of-the-ordinary prescription, he will often attach the journal article that explains the request or he'll call the pharmacist directly.

When Brooks uses heparin and the pain medication Lidocaine in bone marrow procedures, he insists on a standing routine: The medical technologist picks up a vial, looks at the label, faces the label towards the doctor, and says the drug name out loud.

"It's a very rote thing but, we do it so I'm not giving the patient heparin for her pain medicine," Brooks says.

The Annals of Internal Medicine article identified a number of things that might have prevented the mistake, including instituting protocols for medication administration.

A number of hospitals have started implementing bar coding like that found in supermarkets, Bates says. Unfortunately, manufacturers do not routinely provide drugs with bar codes, so the hospitals and clinics have to do it themselves at considerable expense.

Bar coding would help, Bates adds, but other things might help more.

"The single most beneficial change in terms of medication process is to get physicians to order medications using the computer, so that the orders can be checked for allergies and other problems," he says.

This would not have altered the fate of the 68-year-old woman, but it would help with more common types of errors: If patients have adverse reactions to drugs or they receive the wrong dosage.

"Computerizing really does help with this," Bates says.

What To Do

For more information on medical errors, visit the Agency for Healthcare Research and Quality.

The U.S. Food and Drug Administration offers this explanation of drug products associated with medication errors.

SOURCES: David Bates, M.D., chief, general internal medicine, Brigham and Women's Hospital, Boston; Jay Brooks, M.D., chief, hematology/oncology, ; July 16, 2002, Annals of Internal Medicine
Consumer News